Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 52, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 1, 2000, 10:29 PM EDT for Kent County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2000, 10:29 PM EDT (02:29 UTC)
- Expired
- Jun 1, 2000, 11:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 10:30 PM EDT | Thunderstorm Wind 53 E | Englishville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 8:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 020229 SVRGRR MIC081-020300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1029 PM EDT THU JUN 1 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1100 PM EDT * AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SAND LAKE TO 3 MILES NORTHWEST OF BELMONT...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GRATTAN AROUND 1035 PM EDT DAMAGING WINDS IN EXCESS OF 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY ST2RUCTURE UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:20 PM EDT, 7 hours 9 minutes earlier.
Area forecast discussion, Jun 1, 3:20 PM EDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 320 PM EDT THU JUN 1 2000 WARM FRONT IS CURRENTLY POSITIONED JUST NORTH OF I96 AND WILL LIKELY MOVE SLIGHTLY FARTHER NORTH THIS EVENING AS THE SFC LOW TRACKS NE. LIFTED INDEX HAS JUMPED TO MINUS 8 SOUTH OF THE FRONT IN SUNNY AREA OVER S CNTRL MI WHERE T/TDS ARE NOW AROUND 85/70. WITH COLD FRONT AND BETTER UPPER DYNAMICS APPROACHING FROM THE WEST TONIGHT...SVR THREAT OBVIOUSLY LOOKS PRETTY GOOD. NOTE LATEST SPC UPGRADE TO MDT RISK. THE BIG QUESTION IS WHEN. IF WE HAVE TO WAIT FOR CONVECTION TO ADVECT IN FROM THE WEST THINGS MAY NOT GET GOING UNTIL AFTER 7 OR 8 PM. HOWEVER STILL CAN'T RULE OUT OTHER ACTIVITY FIRING ALONG/NEAR THE WARM FRONT EARLIER. WILL RUN WITH FAIRLY HIGH POPS ACROSS THE CWFA... SOONER IN THE NORTH AND WEST... LATER SOUTHEAST. WILL ALSO INDICATE AN ENDING OR DIMINISHING TREND NW LATE AFTER FROPA. REST OF FCST IS PRETTY STRAIGHT FORWARD AS SURFACE HIGH AND COOLER/DRIER AIR FILTERS IN BEHIND THE FRONT. SCT-BKN CU/SC WILL LIKELY BE AROUND ON FRI WITH SOME LOW LEVEL MOISTURE STILL LINGERING AND COOLING TEMPS ALOFT. THE RIDGE SETTLES OVHD ON FRI NGT AND SHOULD PROVIDE CLEARING SKIES/DIMINISHING WINDS AND COOL TEMPS. SATURDAY LOOKS LIKE A WINNER WITH PLENTY OF SUNSHINE...LOW HUMIDITIES AND PLEASANT TEMPS. MEADE EXTENDED FORECAST DISCUSSION... THE PREVIOUS DISCUSSIONS ALLUDED TO THE POSSIBILITY OF MENTIONING PCPN FOR SUNDAY AND/OR MONDAY... AND IT NOW APPEARS WARRANTED. LATEST GUIDANCE FROM THE AVN... MRF... AND CANADIAN ALL POINT TOWARD A CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY. A MORE VIGOROUS SHORTWAVE THAN WAS INDICATED YESTERDAY IS NOW PROGGED TO MOVE THROUGH THE REGION LATE SUNDAY/EARLY MONDAY. THIS PREVENTS THE SECONDARY CANADIAN SURFACE HIGH FROM BUILDING INTO THE STATE UNTIL MONDAY NIGHT AND TUESDAY. WAA AHEAD OF THE SHORTWAVE WILL LIKELY RESULT IN AREA OF PCPN TO OUR WEST SATURDAY NIGHT... AND THIS MAY ADVECT THROUGH THE AREA ON SUNDAY. A SURFACE WAVE WILL THEN SCOOT BY TO OUR SOUTH SUNDAY NIGHT AND MONDAY... AS THE UPPER SHORTWAVE SWINGS THROUGH THE AREA. THESE FACTORS POINT TOWARD MENTIONING PCPN IN THE FORECAST FOR SUNDAY AND EARLY MONDAY. TRH .GRR...NONE.
In the hours before
Special weather statement, Jun 1, 8:22 PM EDT, 2 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-020600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
822 PM EDT THU JUN 1 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 200 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
TRH
NNNNLocal storm report, Jun 1, 9:42 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
942 PM EDT THU JUN 1 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 5 W HART MI WIND DAMAGE
06/01/00 OCEANA LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
GEOLocal storm report, Jun 1, 9:59 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
959 PM EDT THU JUN 1 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM MUSKEGON MI WIND DAMAGE
06/01/00 MUSKEGON TRAINED SPOTTER REPORTED
POWER LINES DOWNLocal storm report, Jun 1, 10:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1014 PM EDT THU JUN 1 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM MUSKEGON MI WIND DAMAGE
06/01/00 MUSKEGON TRAINED SPOTTER REPORTED
POWER LINES DOWN
1011 PM SHERIDEN TOWNSHIP MI WIND DAMAGE
z06/01/00 NEWAYGO TREES DOWN BY 911
DISPATCHER
GEOLocal storm report, Jun 1, 10:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1016 PM EDT THU JUN 1 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM MUSKEGON MI WIND DAMAGE
06/01/00 MUSKEGON TRAINED SPOTTER REPORTED
POWER LINES DOWN
1011 PM SHERIDEN TOWNSHIP MI WIND DAMAGE
06/01/00 NEWAYGO TREES DOWN BY 911
DISPATCHER
1012 PM NEWAYGO MI WIND DAMAGE
06/01/00 NEWAYGO TREES REPORTED DOWN BY 911
CENTER
GEOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:19 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 41 min |
| Jun 1, 9:37 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 38 min |
| Jun 1, 9:47 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 28 min |
| Jun 1, 10:17 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 43 min |
| Jun 1, 10:35 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 40 min |
| Jun 1, 10:49 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 26 min |
| Jun 1, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 30 min |
| Jun 1, 11:03 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 27 min |
| Jun 1, 11:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 45 min |
| Jun 1, 11:19 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton | 41 min |
| Jun 1, 11:54 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 36 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.